Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 93, NWS Albuquerque, NM

August 15, 2018Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 15, 2018, 12:29 PM MST for Cibola County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 12:29 PM MST (19:29 UTC)
Expired
Aug 15, 2018, 3:30 PM MST
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 116 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WGUS55 KABQ 151929
FFWABQ
NMC006-152230-
/O.NEW.KABQ.FF.W.0093.180815T1929Z-180815T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
129 PM MDT WED AUG 15 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  North central Cibola County in west central New Mexico...

* Until 430 PM MDT.

* At 127 PM MDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain on the Diener Canyon burn scar. Up to one 
  inch of rain has already fallen, with another one half inch 
  possible. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of north central
  Cibola County.

This will impact the Diener Canyon wild fire burn scar. Some 
locations impacted due to the Diener Canyon scar include Forest 
Roads 480 and 504 as well as Ojo Redondo Campground, Post Office 
Flat and portions of Blue Water Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening flooding of creeks, roads and normally dry arroyos 
is likely. The heavy rains will likely trigger rockslides, mudslides 
and debris flows in steep terrain, especially near the burn area.

To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.

&&

LAT...LON 3516 10804 3513 10806 3515 10815 3522 10816
      3530 10811 3526 10811 3522 10814 3520 10807

$$

CA
1 follow-up statement
174 
WGUS75 KABQ 152047
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
247 PM MDT WED AUG 15 2018

NMC006-152230-
/O.CON.KABQ.FF.W.0093.000000T0000Z-180815T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
247 PM MDT WED AUG 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
NORTH CENTRAL CIBOLA COUNTY...

At 244 PM MDT, Doppler radar indicated that heavy rain from early 
slow moving thunderstorms had ended and only light rain continues. 
Between one and two inches of rain is estimated to have fallen on 
the Diener Canyon wild fire burn scar. Flash flooding is likely in 
progress.

Flash flooding will remain over mainly rural areas of north central
Cibola County on and near the Diener Canyon wild fire burn scar.

This will impact the Diener Canyon wild fire burn scar. Some 
locations impacted due to the Diener Canyon scar include Forest 
Roads 480 and 504 as well as Ojo Redondo Campground, Post Office 
Flat and Blue Water Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening flooding of creeks, roads and normally dry arroyos
is likely. The heavy rains will likely trigger rockslides, mudslides
and debris flows in steep terrain, especially near the burn area.

To report flooding, contact your local law enforcement agency and the
National Weather Service Office in Albuquerque when you can do so
safely.

&&

LAT...LON 3516 10804 3513 10806 3515 10815 3522 10816
      3530 10811 3526 10811 3522 10814 3520 10807

$$

CA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:36 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 15, 10:36 AM MST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1136 AM MDT Wed Aug 15 2018

.AVIATION...
18Z TAF CYCLE
Upper high center over southeast NM next 24 hrs with increased
moisture circulating into the state. Sct to nrms showers and
thunderstorms to develop over the higher terrain then drift to the
lower elevations. Brief MVFR cigs/vsbys along with small hail and
wind gusts to around 45kts in the stronger storms. Stronger storms
most likely over ne NM where SPC has indicated a marginal risk of
severe storms. Short term models indicate convection may continue
after 16/06Z over ne/east central NM and west of the Contdvd.

&&

.PREV DISCUSSION...330 AM MDT Wed Aug 15 2018...
.SYNOPSIS...
The coverage of showers and storms will increase today as upper
level high pressure shifts southeast into west Texas. A few storms
over northeastern New Mexico may become severe later this afternoon
as they roll off the Sangre de Cristo Mountains. Western New Mexico
will see more storm coverage today and Thursday as a weak upper level
disturbance moves north from Mexico. Deepening moisture across the
state Friday and Saturday will increase the risk for flash flooding
across the area. The center of upper level high pressure will move
back into southern New Mexico Sunday and force drier air into the
Four Corners region.

&&

.DISCUSSION...
A broken line of showers and storms that rolled off the Sangres last
evening is dissipating while moving southeast across northeastern NM
early this morning. Moist southeast flow at the surface will become
more southerly today and feed another round of showers and storms
beneath northwest flow aloft. SPC has highlighted a marginal risk of
severe storms for northeastern NM. Mid and upper level moisture will
also increase over the western half of NM where a better crop of
showers and storms is expected today.

The center of upper level high pressure will drift westward across
southern NM into AZ through Saturday and allow upper level flow to
gradually become more north to south. Several convectively induced
surface boundaries will slosh around eastern NM through the end of
the week. These moist low level boundaries and increasing mid and
upper level moisture will set the stage for scattered to numerous
showers and storms with heavy rainfall for most areas along and east
of the Cont Divide Thursday through Saturday. 00Z GFS PWAT values at
KABQ trend upward to near 1.2" Friday and Saturday followed by a
sharp decrease to 0.7" Sunday. This PWAT pattern has been shown to
produce increasing frequency of flash flood events in the past. Will
include flash flood wording in the Hazardous Weather Outlook for the
Friday/Saturday period.

A deep layer of dry air is then shown by guidance to invade the
northwestern half of NM Sunday and Monday as the upper high center
builds over southern AZ. This will also allow a few more surface
boundaries to invade eastern NM and continue the chance for showers
and storms east of the central mt chain through the middle of next
week.

Guyer

&&

.FIRE WEATHER...
Moisture will increase today thanks to a moist back door front that
pushed into the central valley overnight, and due to a more
traditional monsoon flow around a high pressure system over the
southeast corner of the state.  Precipitable water values will vary
around 1 to 1.4 inches this afternoon, enabling increased coverage
of thunderstorms and greater rainfall intensity. Storm motions will
be toward the north and northeast around the upper high. Like
Tuesday night, an upper level trough slowly exiting the central
Rockies onto the Great Plains will likely produce a complex of
thunderstorms that will move eastward across the northeast and
possibly the east central plains this afternoon and tonight.

The wet pattern that commences today is forecast to persist through
Saturday as the subtropical high over southeast NM gradually
diminishes and redevelops west of the state. Meanwhile, another back
door front or two are expected to enter the eastern plains Wednesday
night and possibly again Tuesday night.  A low pressure system will
then cross the northern and central Rockies from the west,
interacting with all the moisture over NM to produce daily rounds of
scattered to numerous showers and thunderstorms that are likely to
linger into each night.

The upper low will begin to exit into the upper Great Plains late
Saturday, and this will allow some drier air into NW NM in it's
wake. The drying will increase and spread to more of the forecast
area Sunday, when there will be a sharp decrease in the number and
wetness of thunderstorms. Mainly isolated convection on Sunday
should favor the central mountain chain eastward thanks to a back
door front that will sag through the east. The front will likely
push through gaps in the central mountain chain from the east with a
gusty east canyon wind Sunday night. However, the front is not
expected to have much moisture with it, so only a modest uptick in
thunderstorm coverage is expected mainly over the mountains on
Monday.

The subtropical high may try to move back over the state from the
west on Tuesday, when moisture seeping northward under the ridge,
and another back door front may enable an uptick in thunderstorm
coverage.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 15, 2:34 AM MST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MDT Wed Aug 15 2018

NMZ501>540-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
334 AM MDT Wed Aug 15 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms over northeastern
New Mexico this afternoon and evening where large hail and damaging
winds are possible. Storms across the remainder of New Mexico will be
capable of producing localized heavy rainfall and minor flooding. The
strongest storms may produce flash flooding, particularly over recent
wildfire burn scars.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The coverage of slow-moving showers and thunderstorms with heavy
rainfall will increase Thursday through Saturday. Localized areas of
flash flooding are possible, particularly over recent wildfire burn
scars, urban drainages, and locations that receive several rounds of
heavy rainfall. A couple of strong storms are also possible just
about anywhere in this pattern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:44 PM MSTSpecial Weather StatementABQColfax16 min
Aug 14, 7:50 PM MSTSevere Thunderstorm WarningABQColfax55 min
Aug 14, 8:37 PM MSTAreal Flood AdvisoryABQColfax113 min
Aug 14, 8:45 PM MSTSevere Thunderstorm WarningABQColfax60 min
Aug 14, 9:51 PM MSTSpecial Weather StatementABQColfax9 min
Aug 14, 10:14 PM MSTAreal Flood AdvisoryABQColfax98 min
Aug 14, 10:27 PM MSTSevere Thunderstorm WarningABQColfax, Mora41 min
Aug 14, 11:06 PM MSTSpecial Weather StatementABQHarding24 min
Aug 14, 11:07 PM MSTAreal Flood AdvisoryABQColfax, Mora113 min
Aug 14, 11:15 PM MSTAreal Flood AdvisoryABQMora, San Miguel2 hr
Aug 14, 11:51 PM MSTSpecial Weather StatementABQSan Miguel24 min
Aug 15, 12:18 AM MSTSpecial Weather StatementABQSan Miguel27 min
Aug 15, 12:48 AM MSTSpecial Weather StatementABQSan Miguel27 min
Aug 15, 12:00 PM MSTAreal Flood AdvisoryABQCibola2 hr
Aug 15, 12:55 PM MSTSpecial Weather StatementABQColfax35 min
Aug 15, 1:18 PM MSTSpecial Weather StatementABQSanta Fe27 min
Aug 15, 1:33 PM MSTAreal Flood AdvisoryABQBernalillo, Torrance117 min
Aug 15, 1:39 PM MSTSpecial Weather StatementABQLos Alamos36 min
Aug 15, 1:42 PM MSTSpecial Weather StatementABQTorrance33 min
Aug 15, 1:50 PM MSTSpecial Weather StatementABQSanta Fe25 min
Aug 15, 1:59 PM MSTSpecial Weather StatementABQMora46 min
Aug 15, 2:03 PM MSTAreal Flood AdvisoryABQSanta Fe117 min
Aug 15, 2:20 PM MSTSpecial Weather StatementABQColfax25 min
Aug 15, 2:32 PM MSTSevere Thunderstorm WarningABQUnion26 min
Aug 15, 2:34 PM MSTSpecial Weather StatementABQTorrance26 min
Aug 15, 2:46 PM MSTSpecial Weather StatementABQColfax44 min
Aug 15, 3:23 PM MSTSpecial Weather StatementABQUnion22 min
Aug 15, 3:24 PM MSTSpecial Weather StatementABQMora36 min
Aug 15, 3:28 PM MSTSpecial Weather StatementABQMora32 min
Aug 15, 3:30 PM MSTSevere Thunderstorm WarningABQUnion24 min
Aug 15, 3:39 PM MSTAreal Flood AdvisoryABQBernalillo, Sandoval111 min
Aug 15, 3:42 PM MSTSevere Thunderstorm WarningABQHarding, Mora37 min
Aug 15, 3:50 PM MSTSpecial Weather StatementABQSanta Fe25 min
Aug 15, 3:53 PM MSTAreal Flood AdvisoryABQTorrance112 min
Aug 15, 3:55 PM MSTSpecial Weather StatementABQUnion35 min
Aug 15, 3:57 PM MSTSpecial Weather StatementABQRoosevelt33 min
Aug 15, 4:08 PM MSTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 15, 4:38 PM MSTSpecial Weather StatementABQRoosevelt37 min
Aug 15, 4:48 PM MSTAreal Flood AdvisoryABQBernalillo117 min
Aug 15, 4:54 PM MSTSpecial Weather StatementABQGuadalupe51 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.